Alert archive / New York / Tornado Warnings in 2004
Tornado Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at May 22, 2004, 10:32 PM EDT for Cortland County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 10:32 PM EDT (02:32 UTC)
- Expired
- May 22, 2004, 11:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Cortland County, NY
The radar
The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WFUS51 KBGM 230232 TORBGM NYC023-230315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1031 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK * UNTIL 1115 PM EDT. * AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF SCOTT...OR ABOUT 14 MILES NORTHWEST OF CORTLAND...MOVING EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... SCOTT AT 1040 PM EDT HOMER AT 1045 PM EDT EAST HOMER AND PREBLE AT 1050 PM EDT TRUXTON AT 1055 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4277 7642 4263 7643 4259 7596 4278 7596 $$ RAM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 22, 3:18 PM EDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 22, 3:18 PM EDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT SAT MAY 22 2004 .DISCUSSION... WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC CONVERGENCE. SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE. AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY. SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS NORTH OF CWA. MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS. && EXTENDED (MON NITE-FRI)... MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY... THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY AND FRIDAY ALONG WITH DRYER... COOLER WEATHER. && .AVIATION... LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON... WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT... THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM...RRM EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 22, 4:45 AM EDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EDT SAT MAY 22 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 445 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 22, 7:40 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 740 PM EDT SAT MAY 22 2004 NYZ023-230045- SCHUYLER NY- 740 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA... AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR DUNDEE....OR ABOUT 5 MILES WEST OF TYRONE....MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WATKINS GLEN AND MONTOUR FALLS AT 800 PM. ALPINE AND SMITH VALLEY AT 815 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. VAN AUSDALL
Special weather statement, May 22, 8:01 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 801 PM EDT SAT MAY 22 2004 NYZ009-037-230100- ONEIDA NY- 801 PM EDT SAT MAY 22 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 21 MILES NORTH OF CAMDEN TO 17 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BOONVILLE AT 825 PM. ROME AT 830 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Special weather statement, May 22, 8:31 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 831 PM EDT SAT MAY 22 2004 NYZ037-230115- ONEIDA NY- 831 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR ONEIDA....OR ABOUT 3 MILES EAST OF SYLVAN BEACH....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... ORISKANY AND MAYNARD AT 900 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Local storm report, May 22, 9:07 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
RRMSpecial weather statement, May 22, 9:28 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 928 PM EDT SAT MAY 22 2004 NYZ045-056-230230- BROOME NY-CHENANGO NY- 928 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR MARATHON....OR ABOUT 8 MILES WEST OF NANTICOKE....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CHENANGO FORKS AND CASTLE CREEK AT 945 PM. GREENE AND SANITARIA SPGS AT 1000 PM. AFTON AND NINEVEH AT 1015 PM. THIS THUNDERSTORM HAS WEAKENED BUT STILL THE POTENTIAL TO BECOME SEVERE AGAIN AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Local storm report, May 22, 10:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 2 E ROME 43.23N 75.45W
05/22/2004 ONEIDA NY AMATEUR RADIO
TREES AND POWER LINES DOWN.
0905 PM HAIL NEW HARTFORD 43.07N 75.29W
05/22/2004 0.75 INCH ONEIDA NY BROADCAST MEDIA
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY AMATEUR RADIO
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY EMERGENCY MNGR
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:25 PM EDT | Tornado Warning | BGM | Chemung, Tompkins | 65 min |
| May 22, 8:49 PM EDT | Tornado Warning | BGM | Tioga | 41 min |
| May 22, 8:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 48 min |
| May 22, 9:15 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 60 min |
| May 22, 9:44 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 46 min |
| May 22, 10:05 PM EDT | Tornado Warning | BGM | Seneca | 25 min |
| May 22, 10:08 PM EDT | Tornado Warning | BGM | Cayuga | 67 min |
| May 22, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| May 22, 11:31 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 29 min |
| May 23, 12:15 AM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| May 23, 12:47 AM EDT | Tornado Warning | BGM | Otsego | 13 min |
| May 23, 1:46 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 53 min |
| May 23, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 36 min |
| May 23, 7:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 47 min |
Nearby
Tornado Warnings in New York, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.